Georgia, 2019Damaging Winds in Georgia, May 11, 2019
May 11, 2019 · NWS JAX · 2 events in 2 counties and zones
SW steering flow developed ahead of an approaching short wave trough from the NW. The increase in moisture and forcing aloft produced a few severe storms over SE GA in the afternoon ahead of the upper trough.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
SW steering flow developed ahead of an approaching short wave trough from the NW. The increase in moisture and forcing aloft produced a few severe storms over SE GA in the afternoon ahead of the upper trough.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 11, 8:11 AM EST, 8 hours 4 minutes earlier.
Area forecast discussion, May 11, 8:11 AM EST, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
911 AM EDT Sat May 11 2019
.Update.../through this evening/...
Surface high pressure will be east of the region Today.
This afternoon the east coast and gulf coast sea breezes will
move inland, and converge west of interstate 95. An upper trough
is expected to move into SE GA this afternoon as well. The
combination of diurnal instability, sea breeze convergence and
additional lift associated with upper trough will yield chances
for showers and storms this afternoon into evening. The highest
chance will be across inland SE GA due to the upper trough.
Temperatures will be above normal Today, with highest readings
in central portion of forecast area, as sea breezes help to
cool east and west portions.
&&
.Aviation.../12z TAF period/...
While a period of restrictions in stratus is expected this
morning at KSSI other local TAF sites will trend toward VFR this
morning. Prevailing VFR conditions are expected to continue into
this afternoon and evening, but a brief period of restrictions
will be possible in and near isolated to scattered showers and
storms. Restrictions will be possible inland overnight due to
patchy fog formation.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 89 69 87 68 / 50 50 90 40
SSI 82 73 86 72 / 10 30 70 30
JAX 89 72 91 71 / 30 20 60 30
SGJ 85 72 89 72 / 20 30 60 30
GNV 90 71 89 70 / 30 10 40 40
OCF 90 70 90 71 / 30 10 40 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&
23
In the hours before
Special weather statement, May 11, 3:44 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
444 PM EDT Sat May 11 2019
GAZ132-133-149-112130-
Atkinson GA-Coffee GA-Jeff Davis GA-
444 PM EDT Sat May 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR COFFEE...NORTHWESTERN ATKINSON
AND SOUTHWESTERN JEFF DAVIS COUNTIES UNTIL 530 PM EDT...
* At 444 PM EDT, National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
southeast of Abbeville to near Enigma. Movement was east at 35 mph.
* Small hail and winds in excess of 45 mph possible with these
storms.
* Locations impacted include...
Douglas, Willacoochee, Broxton, Ambrose, Pridgen and Snipesville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.
Persons participating in any outdoor activities should seek sturdy
shelter until these storms pass. Open shelters found in parks,
beaches, or golf courses offer no protection from the dangers of
lightning.
&&
LAT...LON 3189 8269 3134 8285 3132 8306 3140 8314
3146 8315 3147 8312 3151 8308 3156 8306
3161 8306 3163 8301 3178 8300 3179 8298
3178 8287 3182 8284 3184 8278 3185 8279
TIME...MOT...LOC 2044Z 250DEG 32KT 3190 8326 3139 8340
SHASHYThunderstorm Wind, Coffee
- When
- May 11, 4:15 PM EST
- Where
- Coffee County, 2.38 mi SSW of Relee
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.740, -82.950
A tree was blown down at the intersection of U.S. Highway 441 North and Will Smith Road. The time of damage was based on radar.
Thunderstorm Wind, Jeff Davis
- When
- May 11, 4:44 PM EST
- Where
- Jeff Davis County, 1.5 mi SSW of Hazelhurst
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.850, -82.610
A tree was blown down on a power line which caused a transformer to go out near intersection of Bell Telephone Road and McDaniels Road. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 11, 20191 death · 1 event
- Flash Flooding and Damaging Winds in Mississippi, May 11, 2019$3.8 million · 50 kt wind · 21 events
- Tornado and Damaging Wind in Virginia, May 11, 2019$352,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Mississippi, May 11 to 14, 2019$950,000 · EF0 · 6 events
- Tornado and Hail in North Carolina, May 11, 2019$100,000 · EF1 · 2 events
- Tornado in Virginia, May 11, 2019$65,000 · EF1 · 1 event
- Damaging Winds in Georgia, May 11 to 12, 2019$58,000 · 55 kt wind · 22 events
- Flash Flooding and Damaging Wind in Louisiana, May 11, 2019$50,000 · 55 kt wind · 3 events
- Flash Flooding in Mississippi, May 11, 2019$10,000 · 15 events
- High Surf in Hawaii, May 11 to 13, 201913 events
- Flash Flood and Hail in South Carolina, May 11, 2019$11,000 · 51 kt wind · 9 events
- Damaging Winds in Georgia, May 11, 201950 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819117, 819118.